Alert archive / Virginia / Wind Advisories in 2015

Wind Advisory 5, NWS Charleston, WV

December 28, 2015Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this wind advisory at Dec 28, 2015, 10:14 AM EST for Buchanan County, Dickenson County, Virginia. It took effect at Dec 28, 2015, 3:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2015, 10:14 AM EST (15:14 UTC)
In effect from
Dec 28, 2015, 3:00 PM EST
Expired
Dec 29, 2015, 12:36 AM EST
In force
10 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS71 KRLX 281514
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1014 AM EST MON DEC 28 2015


VAZ003-004-282315-
/O.NEW.KRLX.WI.Y.0005.151228T2000Z-151229T0600Z/
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
1014 AM EST MON DEC 28 2015

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM
EST TUESDAY.

* WINDS...SOUTHEAST 15 TO 20 MPH. A FEW GUSTS UP TO 46 MPH
  ARE POSSIBLE...MOSTLY ABOVE 2000 FEET.

* TIMING...3 PM THIS AFTERNOON TO 1 AM TONIGHT.

* IMPACTS...STRONG WINDS COULD CAUSE TREE DAMAGE...POWER FLUCTUATIONS OR EVEN 
OUTAGES...AND PERHAPS BLOCKING OF ROADS FROM DEBRIS.  CONSTRUCTION 
SITES ARE VULNERABLE LOCATIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH...AND GUSTS TO AT LEAST 46
MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
367 
WWUS71 KRLX 282042
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EST MON DEC 28 2015


VAZ003-004-290445-
/O.CON.KRLX.WI.Y.0005.000000T0000Z-151229T0600Z/
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
342 PM EST MON DEC 28 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY...

* WINDS...SOUTHEAST 15 TO 20 MPH. A FEW GUSTS UP TO 46 MPH ARE 
  POSSIBLE...MOSTLY ABOVE 2000 FEET.

* TIMING...3 PM THIS AFTERNOON TO 1 AM TONIGHT.

* IMPACTS...STRONG WINDS COULD CAUSE TREE DAMAGE...POWER 
  FLUCTUATIONS OR EVEN OUTAGES...AND PERHAPS BLOCKING OF ROADS 
  FROM DEBRIS. CONSTRUCTION SITES ARE VULNERABLE LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH...AND GUSTS TO AT
LEAST 46 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
292 
WWUS71 KRLX 290319
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 PM EST MON DEC 28 2015

...STRONG WINDS ESPECIALLY ON THE RIDGES OVERNIGHT...

VAZ003-004-290600-
/O.CON.KRLX.WI.Y.0005.000000T0000Z-151229T0600Z/
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
1019 PM EST MON DEC 28 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY...

* WINDS...REMAINING SOUTHEAST 15 TO 20 MPH. A FEW GUSTS UP TO 46
  MPH REMAIN POSSIBLE...MOSTLY ABOVE 2000 FEET.

* TIMING...THROUGH 1 AM TUESDAY.

* IMPACTS...STRONG WINDS COULD CAUSE TREE DAMAGE...POWER 
  FLUCTUATIONS OR EVEN OUTAGES...AND PERHAPS BLOCKING OF ROADS 
  FROM DEBRIS. CONSTRUCTION SITES ARE VULNERABLE LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH...AND GUSTS TO AT
LEAST 46 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

TRM
015 
WWUS71 KRLX 290536
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1236 AM EST TUE DEC 29 2015

...WIND ADVISORY IS CANCELLED...


VAZ003-004-290645-
/O.CAN.KRLX.WI.Y.0005.000000T0000Z-151229T0600Z/
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
1236 AM EST TUE DEC 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE WIND
ADVISORY.

WINDS WILL STILL BE GUSTY THROUGH THE EARLY MORNING HOURS...BUT
WILL REMAIN BELOW ADVISORY CRITERIA. THEREFORE...THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 28, 5:45 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Dec 28, 5:45 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
545 AM EST MON DEC 28 2015

.SYNOPSIS...
A BOUNDARY LIFTS NORTH AS A WARM FRONT TODAY. A NEW COLD FRONT
OCCLUDES THIS FRONT ON MONDAY NIGHT. A WAVE OF LOW PRESSURE
CROSSES WEDNESDAY...FOLLOWED BY COLDER AIR LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS IN GENERAL AGREEMENT WITH FRONTAL BOUNDARY JUST SOUTH OF
THE AREA TO LIFT SLOWLY NORTHWARD TODAY. AN APPROACHING COLD
FRONT WILL OCCLUDE WITH THIS FRONT TONIGHT. LOW CLOUDS/FOG/DRIZZLE
WILL END TOWARDS DAYBREAK AS FRONT LIFTS NORTHWARD. GOOD LOW LEVEL
JET TO SET UP LATE THIS AFTERNOON. GUSTY WINDS ARE EXPECTED WITH
THE APPROACHING FRONT. COULD SEE GUSTS UP TO 30KTS IN THE HIGHER
ELEVATIONS OF THE WV AND SWVA MOUNTAINS. WINDS, HOWEVER, ARE
FORECASTED TO STAY BELOW ADVISORY CRITERIA. WILL CONTINUE TO
MENTION GUSTY WINDS IN THE HWO.

AS COLD FRONT OCCLUDES WITH EXISTING FRONT OVER THE REGION
TONIGHT. INCREASED MOISTURE AND LIFT WILL KEEP CHANCES HIGH FOR
RAIN SHOWERS AND THE POSSIBILITY OF A RUMBLE OF THUNDER. SOME OF
THESE SHOWERS COULD PRODUCE LOCALLY HEAVY RAINS. HOWEVER, THESE
HEAVIER SHOWERS SHOULD MOVE THROUGH RATHER QUICKLY...MAINLY FROM
LATE AFTERNOON TO AROUND MIDNIGHT TONIGHT. WITH THE GROUND ALREADY
WET, AND SMALL STREAMS AND CREEKS RUNNING HIGH...SOME LOCALIZED
WATER PROBLEMS ARE POSSIBLE. WILL DEFER TO THE DAY SHIFT TO SEE IF
A POSSIBLE FFA IS WARRANTED. FOR NOW WILL CONTINUE TO MENTION IN
THE HWO. TEMPERATURES STILL WILL REMAIN ON THE WARM SIDE FOR THIS
TIME OF YEAR. PLENTY OF LOW LEVEL MOISTURE WILL CONTINUE TO LINGER BEHIND
THE FRONT. THIS WILL KEEP CHANCES FOR SHOWERS AND DRIZZLE THROUGH
THE EARLY MORNING HOURS TUESDAY.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT WILL BE WELL TO OUR EAST BY TUESDAY...WITH POPS
GRADUALLY TAPERING OFF. WILL START TUESDAY NIGHT DRY...BUT A LOW
PRESSURE SYSTEM WILL LIFT OUT OF THE GULF STATES...WITH POPS
INCREASING THROUGH THE EARLY MORNING HOURS WEDNESDAY. THAT SURFACE
WAVE WILL CROSS THE CWA WEDNESDAY WITH LIKELY SHOWERS...ESPECIALLY
ACROSS THE SOUTH AND EAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AXIS OF RAINFALL WILL CLEAR THE REGION TO THE EAST BY
EARLY THURSDAY MORNING. NORTHWEST FLOW WILL USHER IN MUCH COOLER AIR
DURING THE DAY THURSDAY...WITH LINGERING MOISTURE IN THE HIGHER
TERRAIN. THE RESULT WILL BE A FEW SNOW SHOWERS IN THE MOUNTAINS ON
BOTH THURSDAY AND FRIDAY. DRY AREA-WIDE ON SATURDAY WITH SLIGHT
UPTICK IN WINDS. SOME DIFFERENCES IN MODEL TIMING REGARDING THE NEXT
SHORT-WAVE FEATURE ON SUNDAY...WITH ECMWF BRINGING MOISTURE INTO THE
OHIO VALLEY BY EARLY AFTERNOON AND GFS HOLDING IT OFF UNTIL EVENING.
INCREASED COVERAGE OF SLIGHT CHANCE POPS IN MOUNTAINS DURING THIS
TIME FRAME.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FRONTAL BOUNDARY OVER THE REGION WILL SLOWLY LIFT NORTHWARD TODAY.
COOL MOIST AIRMASS WILL CONTINUE PROVIDE MVFR/IFR/LIFR CONDITIONS
IN CIGS AND VSBYS THROUGH THE EARLY MORNING HOURS. CONDITIONS
WILL IMPROVE TO VFR/MVFR BRIEFLY BY THIS AFTERNOON. NORTHEAST TO
SOUTHEAST FLOW WILL BECOME MORE SOUTHERLY AND GUSTY BY LATE
TODAY...ESPECIALLY STRONG OVER THE MOUNTAIN RIDGES...WHERE GUSTS
COULD EXCEED 30 KTS.

LOW PRESSURE LIFTS INTO THE GREAT LAKES TONIGHT. ASSOCIATED COLD
FRONT WILL APPROACH THE AREA. SHOWERS AND POSSIBLY A TSTM WILL
INCREASE IN COVERAGE AS IT DOES. MVFR TO IFR CONDITIONS WILL
PERSIST OVER MUCH OF THE AREA MAINLY AFTER 23Z TODAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF IFR CIGS/VSBYS COULD
VARY THIS MORNING AND TONIGHT. GUSTY WINDS COULD VARY EARLY ON AND
THEN AGAIN LATE IN THE FCST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               MON 12/28/15
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    H
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  M    L    L    L    M    M    M    M    M    M    H    H
PKB CONSISTENCY  M    H    H    H    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    L    L    M    H    M    M    M    M    H    H

AFTER 12Z TUESDAY...
IFR POSSIBLE AT TIMES THROUGH WEDNESDAY IN ROUNDS OF SHOWERS AND
FOG.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/MZ/30/MAC
NEAR TERM...JS
SHORT TERM...MZ
LONG TERM...30/MAC
AVIATION...JS
Hazardous weather outlook, Dec 28, 2:31 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
231 AM EST MON DEC 28 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
231 AM EST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
A COLD FRONT WILL BRING GUSTY SHOWERS TO THE AREA LATE THIS
AFTERNOON AND TONIGHT. THESE SHOWERS MAY BRING HEAVY RAINFALL.
GIVEN THE WET SOILS ACROSS MUCH OF THE AREA...LOCALIZED FLOODING
IS POSSIBLE ALONG SMALL STREAMS AND CREEKS AND IN POOR DRAINAGE
AREAS. THE STRONGER WIND GUSTS WITH THESE SHOWERS COULD CAUSE
WEAK TREES TO COME DOWN...ESPECIALLY WITH THE SATURATED GROUND.
WIND GUSTS UP TO 30KTS ARE POSSIBLE IN THE HIGHER ELEVATIONS OF
WEST VIRGINIA AND SOUTHWEST VIRGINIA MOUNTIANS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.